Alert archive / Florida / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 110, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 14, 2008, 9:50 AM EDT for Lake County, Orange County, Florida. It was in force for 55 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2008, 9:50 AM EDT (13:50 UTC)
- Expired
- Aug 14, 2008, 10:45 AM EDT
- In force
- 55 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
Counties Lake County, FL, Orange County, FL
The radar
The Melbourne radar (KMLB), 121 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 9:51 AM EDT | TSTM WND GST 40 | The Villages, FL | REPORTED AT RADIO STATION. |
| Aug 14, 9:55 AM EDT | HAIL 0.5 | The Villages, FL | BRIEF PERIOD OF HAIL. |
| Aug 14, 10:25 AM EDT | TSTM WND DMG | Okahumpka, FL | TREE BLOWN DOWN ACROSS HIGHWAY 33 |
| Aug 14, 10:30 AM EDT | TSTM WND DMG | Eustis, FL | TREES BLOWN DOWN ON WASHINGTON AVENUE IN EUSTIS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 1.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2754 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 141350
SVRMLB
FLC069-095-141445-
/O.NEW.KMLB.SV.W.0110.080814T1350Z-080814T1445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
950 AM EDT THU AUG 14 2008
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LAKE COUNTY IN FLORIDA.
NORTHWESTERN ORANGE COUNTY IN FLORIDA.
* UNTIL 1045 AM EDT
* AT 946 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 6 MILES WEST OF THE VILLAGES TO 10 MILES SOUTHWEST OF
FRUITLAND PARK TO 20 MILES SOUTHWEST OF LEESBURG. THE STORMS WERE
MOVING EAST AT 30 TO 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
LADY LAKE...LAKE GRIFFIN...EMERALDA...LAKE HARRIS...LISBON...MID
FLORIDA LAKES...TAVARES...HOWEY IN THE HILLS...EUSTIS...MOUNT
DORA...PAISLEY...FERNDALE...ZELLWOOD...MOUNT PLYMOUTH...LAKE
APOPKA...CASSIA...APOPKA AND WEKIWA SPRINGS STATE PARK
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
LAT...LON 2896 8195 2896 8166 2902 8166 2900 8137
2895 8134 2890 8134 2883 8141 2874 8141
2870 8145 2866 8145 2860 8153 2862 8196
TIME...MOT...LOC 1349Z 273DEG 38KT 2895 8201 2880 8202
2869 8215
$$2 follow-up statements
000
WWUS52 KMLB 141417
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1017 AM EDT THU AUG 14 2008
FLC069-095-141445-
/O.CON.KMLB.SV.W.0110.000000T0000Z-080814T1445Z/
ORANGE FL-LAKE FL-
1017 AM EDT THU AUG 14 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT
FOR NORTHERN LAKE AND NORTHWESTERN ORANGE COUNTIES...
AT 1017 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF STRONG TO SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING DAMAGING WINDS NEAR 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM LAKE YALE TO TAVARES TO
OKAHUMPKA...MOVING EAST AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
DORA...EUSTIS...UMATILLA...ASTATULA...MOUNT DORA...TANGERINE
...ZELLWOOD...APOPKA...AND BLUE SPRING STATE PARK
IF BOATING GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A
VEHICLE. REMEMBER...LIGHTNING CAN STRIKE WELL AWAY FROM A
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 2896 8195 2896 8166 2902 8166 2900 8137
2895 8134 2890 8134 2883 8141 2874 8141
2870 8145 2866 8145 2860 8153 2862 8196
TIME...MOT...LOC 1414Z 273DEG 38KT 2892 8171 2877 8172
2867 8185
$$
JP000
WWUS52 KMLB 141448
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1048 AM EDT THU AUG 14 2008
FLC069-095-141458-
/O.EXP.KMLB.SV.W.0110.000000T0000Z-080814T1445Z/
ORANGE FL-LAKE FL-
1048 AM EDT THU AUG 14 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAKE AND NORTHWESTERN
ORANGE COUNTIES HAS EXPIRED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD EXITED THE WARNING AREA AND HAD
WEAKENED SLIGHTLY. THUS...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 2896 8195 2896 8166 2902 8166 2900 8137
2895 8134 2890 8134 2883 8141 2874 8141
2870 8145 2866 8145 2860 8153 2862 8196
TIME...MOT...LOC 1417Z 273DEG 38KT 2892 8167 2877 8168
2867 8181
$$
CRISTALDIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:39 AM EDT, 6 hours 11 minutes earlier.
Area forecast discussion, Aug 14, 3:39 AM EDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
339 AM EDT THU AUG 14 2008
.DISCUSSION...
...HIGH RAIN CHANCES OVER THE NORTH TODAY AND LOWER OVER FAR
SOUTH...
TODAY/TONIGHT...STALLED FRONTAL BOUNDARY EXISTS NORTH OF THE
REGION WITH A BAND OF DEEP MOISTURE CONCENTRATED JUST TO THE
SOUTH. PW VALUES IN EXCESS OF 2 INCHES WILL EXIST OVER NORTHERN
AND CENTRAL PORTIONS OF THE CWA TODAY. LOW PRESSURE WILL BEGIN TO
TAKE FORM ALONG THIS STATIONARY FRONT OVER GEORGIA THIS AFTERNOON
AS ANOTHER SHORT WAVE IMPULSE ROUNDS BASE OF UPPER LEVEL TROUGH
OVER THE EASTERN CONUS. WILL SEE HIGHEST CHANCE FOR SHOWERS AND
THUNDERSTORMS OVER THE NORTH TODAY CLOSER TO THE FRONT AND WHERE
GREATEST MOISTURE WILL EXIST. WILL KEEP GOING FORECAST OF 80 POPS
NORTH DECREASING TO 40/50 POPS OVER THE FAR SOUTH. ADDITIONAL
SUPPORT FOR LIFT IN THE FORM OF ENHANCED UPPER LEVEL DIVERGENCE
WILL BE PRESENT THIS AFTERNOON AS AREA WILL BE IN THE RIGHT
ENTRANCE REGION OF 250MB JET. IN ADDITION LOW LEVEL JET WILL EXIST
OVER CENTRAL FLORIDA WITH WINDS UP TO 30 TO 35 KNOTS AT 850MB.
THIS COULD ALLOW ANY STRONGER STORMS THAT FORM TO PRODUCE STRONG
GUSTY WINDS. HOWEVER THREAT OF SEVERE WIND GUSTS LOOKS TO BE
MINIMAL AT THIS TIME.
LOW PRESSURE OVER GEORGIA WILL PUSH EAST INTO THE ATLANTIC TONIGHT
PUSHING FRONTAL BOUNDARY SLIGHTLY FARTHER SOUTH INTO NORTHERN
FLORIDA. ELEVATED MOISTURE BAND WILL REMAIN IN PLACE OVER CENTRAL
FLORIDA WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUING INTO
THE OVERNIGHT HOURS. GREATEST CHANCE FOR PRECIP WILL CONTINUE TO BE
OVER THE NORTHERN TWO THIRDS OF THE CWA WITH 40 POPS IN THE FORECAST
AND 30 POPS OVER THE FAR SOUTH.
FRI...SCATTERED TO LIKELY POP AS MOISTURE RIBBON AND VORT MAXES
MOVING THROUGH THE BASE OF THE BROAD TROUGH THAT HAS BEEN LYING OVER
THE SOUTHEAST FOR SEVERAL DAYS IS SLOW TO LIFT NORTHEAST. HIGHER POP
(AROUND 60) NORTHERN AND CENTRAL COUNTIES TO AROUND 50 SOUTHERN
COUNTIES.
SAT-WED...UPPER TROUGH SLOWLY LIFTING NORTHEAST SAT-SUN ALLOWS
ATLANTIC UPPER RIDGE TO START BUILDING WEST ACROSS FLORIDA AND INTO
THE GULF MON. STABLE ONSHORE FLOW WILL RESULT IN POP/S BELOW THEIR
CLIMO VALUES.
OF INTEREST STARTING SUN IS A TROPICAL WAVE MOVING FROM THE LEEWARD
ISLANDS TO THE SOUTHERN BAHAMA ISLANDS. MODELS SOLUTIONS RANGE FROM
THE ECMWF/CANADIAN OPEN WAVE TO THE GFS/NAM12 CLOSED SYSTEM. REFER
TO THE LATEST TROPICAL WEATHER OUTLOOK FROM THE NATIONAL HURRICANE
CENTER FOR MORE DISCUSSION ON THIS FEATURE.
MON THROUGH WED FORECAST DEPENDS ON WHETHER THERE IS A CLOSED SYSTEM
TO THE EAST OR AN OPEN WAVE TRAVERSING THE FLORIDA STRAITS. AFTER
COORD WITH SURROUNDING OFFICES AND LARGE AMOUNT OF UNCERTAINTY WITH
MODEL SOLUTIONS DID NOT RAMP UP WINDS AS TROPICAL FEATURE MOVES OVER
BAHAMA ISLANDS SUN-WED.
&&
.AVIATION...ABOVE NORMAL RAIN CHANCES WILL EXIST OVER THE AREA TODAY
WITH GREATEST CHANCES OVER NORTHERN TAF SITES THIS AFTERNOON.
IFR/MVFR CONDITIONS WILL EXIST IN ANY SHRA/TSRA THAT FORM ACROSS THE
REGION. WILL KEEP LLWS IN THE TAFS THROUGH THE MORNING HOURS BEFORE
WINDS AT THE SFC BEGIN TO INCREASE TO AROUND 10-12KTS WITH HIGHER
GUSTS EXPECTED THIS AFTERNOON.
&&
.MARINE...W/SW FLOW WILL CONTINUE OVER THE AREA TODAY INTO TONIGHT.
PRESSURE GRADIENT WILL CONTINUE TO BE STRONG ENOUGH TO PRODUCE WINDS
AROUND 20 KNOTS OVER THE NORTHERN OFFSHORE WATERS THROUGH THIS
MORNING SO WILL LEAVE SCA FOR WINDS IN PLACE. SCEC HEADLINES FOR
WINDS WILL BE NEEDED FOR THE REST OF COASTAL MARINE ZONES NORTH OF
SEBASTIAN INLET TODAY. SEAS WILL BE AROUND 2 FT NEARSHORE
INCREASING TO 3-5 FT OFFSHORE...MAINLY NORTH OF SEBASTIAN INLET.
FRI-MON...FLOW SHIFTS FROM WESTERLY ON FRI TO NORTHEAST/EAST LATE
SAT AS UPPER LEVEL TROUGHING OVER THE SOUTHEAST FINALLY LIFTS INTO
THE ATLANTIC ENOUGH FOR HIGH PRESSURE TO BUILD OVER THE COASTAL
WATERS...FLORIDA AND INTO THE NORTHEAST GULF. EASTERLY FLOW SUN.
MON/S FORECAST DEPENDS ON THE APPROACHING TROPICAL WAVE.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 87 73 90 72 / 80 40 50 30
MCO 88 75 90 73 / 80 40 50 30
MLB 90 73 88 72 / 70 40 50 30
VRB 92 74 89 71 / 60 40 50 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 AM EDT THIS MORNING FOR
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20
TO 60 NM OFFSHORE.
&&
SHORT TERM/AVIATION...WEITLICH
LONG TERM....WIMMERHazardous weather outlook, Aug 14, 9:05 AM EDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 905 AM EDT THU AUG 14 2008 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-142115- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 905 AM EDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...STRONG LATE MORNING STORMS WILL MOVE RAPIDLY EASTWARD NORTH OF LAKE KISSIMMEE AND MELBOURNE... ...THUNDERSTORM IMPACT... AN AREA OF SHOWERS AND STORMS PUSHING INTO THE FLORIDA NATURE COAST AT MID MORNING WILL MOVE RAPIDLY EASTWARD AT 25 TO 30 MPH. STRONG LOW TO MID LEVEL WIND FIELDS WILL SUPPORT THIS ACTIVITY PRODUCING GUSTY WINDS UP TO AROUND 40 MPH AS THIS BAND OF STORMS TRACKS ACROSS EAST CENTRAL FLORIDA...WITH THE HIGHEST THREAT FOR STRONG WIND GUSTS NORTH OF A LINE FROM ABOUT LAKE KISSIMMEE TO MELBOURNE. OTHER THREATS INCLUDE TORRENTIAL RAINFALL AND CLOUD TO GROUND LIGHTNING STRIKES. ...MARINE THUNDERSTORM GUST IMPACT... STRONG SOUTHWESTERLY STEERING FLOW WILL PUSH STORMS OFFSHORE AROUND 25 TO 30 MPH ALONG THE EAST COAST...ESPECIALLY NORTH OF THE TREASURE COAST THIS AFTERNOON. ANY STRONGER STORMS THAT DEVELOP COULD PRODUCE GUSTY WINDS IN EXCESS OF 35 KNOTS AND OCCASIONAL TO FREQUENT LIGHTNING STRIKES. ...WIND AND SEA IMPACT... THE PRESSURE GRADIENT WILL CONTINUE TO BE STRONG ENOUGH TO CREATE WINDS AROUND 20 KNOTS OVER THE OFFSHORE WATERS NORTH OF MOSQUITO LAGOON...AND A SMALL CRAFT ADVISORY FOR WINDS REMAINS IN PLACE FOR THIS REGION UNTIL 4 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. MOISTURE ACROSS THE AREA WILL BE SUFFICIENT FOR NEAR NORMAL STORM CHANCES DURING THE AFTERNOON HOURS OVER THE NEXT SEVERAL DAYS. A STRONG TROPICAL WAVE APPROACHING THE NORTHERN LEEWARD ISLANDS IS FORECAST BY MODEL GUIDANCE TO MOVE INTO THE SOUTHERN BAHAMAS BY THE WEEKEND. WHILE IT IS MUCH TOO EARLY TO SAY FOR CERTAIN WHERE THIS SYSTEM WILL TRACK OR JUST HOW STRONG IT MIGHT BECOME...IT WILL HAVE THE POTENTIAL TO BECOME A TROPICAL CYCLONE...AND COULD MAKE A CLOSE ENOUGH APPROACH TO EAST CENTRAL FLORIDA TO CAUSE DETERIORATING WEATHER CONDITIONS. RESIDENTS AS WELL AS EMERGENCY MANAGEMENT PERSONNEL SHOULD REFER TO PRODUCTS FROM THE NATIONAL HURRICANE CENTER...AND YOUR NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE...CONCERNING THE POTENTIAL DEVELOPMENT AND TRACK OF THIS SYSTEM THROUGH THE UPCOMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND ACTIVATE SKYWARN SPOTTER NETWORKS SHOULD ANY WARNINGS BE ISSUED TODAY. WEITLICH/CRISTALDI
In the hours before
Special weather statement, Aug 14, 9:35 AM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 935 AM EDT THU AUG 14 2008 FLZ041-044>046-053-141-144-141500- COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE COUNTY- 935 AM EDT THU AUG 14 2008 ...A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS LAKE COUNTY AND INTO WESTERN PORTIONS OF VOLUSIA...SEMINOLE...ORANGE AND NORTHWEST OSCEOLA COUNTIES... AT 935 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG STORMS FROM 27 MILES NORTHWEST OF THE VILLAGES TO 36 MILES WEST OF MASCOTTE...MOVING EAST AT AROUND 30 MPH. THESE STORMS WILL AFFECT MOST COMMUNITIES IN THE COUNTIES LISTED ABOVE. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THIS LINE OF STORMS PASSES THROUGH. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:35 PM EDT | Special Marine Warning | MLB | 55 min | |
| Aug 13, 8:57 PM EDT | Special Marine Warning | MLB | 63 min | |
| Aug 14, 10:03 AM EDT | Small Craft Advisory for Winds | MLB | 6 hr | |
| Aug 14, 10:50 AM EDT | Special Marine Warning | MLB | 115 min | |
| Aug 14, 11:46 AM EDT | Special Marine Warning | MLB | 119 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.